Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Daniel Young

Long-Term Arthritis from ACCUTANE?

Howdy folks!

My name is Daniel, and I took one treatment of Accutane when I was about 14 or so, which would've been 8 years ago.

I didn't have much in the way of joint pain during the Accutane treatment, although I sure did have all the dryness, cracked/bleeding skin, and my acne got worse during treatment.

When the treatment ended, my acne cleared up a little bit, and then the joint pain began.

First, in my wrists - I play guitar, and my wrists would literally lock up - motion in both wrists was extremely restricted and painful. Sometimes one wrist alone would 'flare up', sometimes both would at the same time.

The pain would be continous for about a week before it would feel and move normal again. My wrists never swelled, but they would get very red and hot.

After going to many different doctors and getting endless x-rays, bonescans, and blood tests, the doctors couldn't figure it out. They basically told me that yes, they could see some intense inflammation in my wrists, but they couldn't determine a cause.

Over the years, my wrists have improved, with fewer flare-ups... but unfortunately the condition showed up in my hips, and my hips are very painful most days. Some evenings after walking a lot at work, I can hardly walk at all.

Ibuproferen helps me to function. But I am only 22 and I feel like I'm 85!

My question is this - have any other former Accutane patients had symptoms like this?

Thanks

-Dan

Share this post


Link to post
Share on other sites

I have experienced this during treatment but not continuing afterwards. Have you tried fish oil supplements? They have natural anti-inflammatory properties and have been shown to help pain from arthritis. I took them during my last course and as long as i took them there was no pain - if i stopped it returned.

Share this post


Link to post
Share on other sites

I have experienced this during treatment but not continuing afterwards. Have you tried fish oil supplements? They have natural anti-inflammatory properties and have been shown to help pain from arthritis. I took them during my last course and as long as i took them there was no pain - if i stopped it returned.

haven't tried fish oil... the only thing that helps the pain is about 1000mg of Ibuproferen...

but i will check it out!

and to anybody who is looking at Accutane as a possible treatment - it may work for some, but it certainly DID NOTHING for my acne, and i fear it may have left me permanently injured.

Share this post


Link to post
Share on other sites

Definitely try the fish oil - start out a pretty high dose, say one or two with each meal. It should at least ease the discomfort within a couple weeks. If it works, then you can back down the dosage until you find where you are most comfortable. Oh, and get the "odorless" kind with the enteric coating - it prevents fishy burps which are just nasty.

Out of curiosity, how bad was your acne to start with? This is the sort of story that i seem to hear a lot from people who's acne wasn't too bad. I'm really sorry to hear that it didn't help your acne - to have gone through all that and not even got the positive benefits is just heartbreaking. Normally i'd say to give a second course a try, but not with your history. Have you tried topical retinoids since the Accutane course?

Share this post


Link to post
Share on other sites

sux but you may have to stop playing.

i hurt my back and had to stop playing football. i thought it was the end of the world. now i wonder why i ever bothered with such a useless sport.

my hobby and passion is chess.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×